Alert archive / Florida / Areal Flood Advisories in 2017

Areal Flood Advisory 21, NWS Melbourne, FL

June 18, 2017Orange County, Florida

NWS Melbourne, FL issued this areal flood advisory at Jun 18, 2017, 3:52 PM EDT for Orange County, Florida. It was in force for 83 min.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 3:52 PM EDT (19:52 UTC)
Expired
Jun 18, 2017, 5:15 PM EDT
In force
83 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Orange County, FL

The radar

The Melbourne radar (KMLB), 71 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1263 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WGUS82 KMLB 181952
FLSMLB

Flood Advisory
National Weather Service Melbourne FL
352 PM EDT SUN JUN 18 2017

FLC095-182115-
/O.NEW.KMLB.FA.Y.0021.170618T1952Z-170618T2115Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange FL-
352 PM EDT SUN JUN 18 2017

The National Weather Service in Melbourne has issued a

* Flood Advisory for...
  Central Orange County in east central Florida...

* Until 515 PM EDT

* At 348 PM EDT, Doppler radar indicated heavy rain due to a slow 
  moving thunderstorm, with radar estimated rainfall amounts up to 
  around 2 inches from Avalon Park to Union Park. An additional 1 to 
  2 inches will be possible from this storm before it weakens. This 
  will cause minor flooding in the advisory area.

* Some locations that will experience flooding include...
  Avalon Park, Bithlo, University Of Central Florida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flood Advisory means river or stream flows are elevated, or ponding
of water in urban or other areas is occurring or is imminent.

&&

LAT...LON 2861 8110 2849 8109 2847 8124 2861 8131

$$

Weitlich

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this areal flood advisory went out at Jun 18, 10:20 AM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 18, 10:20 AM EDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1020 AM EDT Sun Jun 18 2017

.UPDATE...

Current...Axis of the Atlantic high pressure ridge lies across the
far northern CWA near DAB-Lake George this morning. Light S to SE
remains in place across ECFL as seen in morning RAOBs and CCAFS DRWP
data. Visible satellite and radar imagery show early start to
convection with early morning showers/storms persisting offshore
over and east of the Gulf Stream west wall and some activity already
impinging upon SE Martin County.

PWATs are in the 1.8 to 1.9" range on TBW/XMR RAOB, with higher
values AOA 2.0" indicated in both the MFL/KEY RAOBs and Blended TPW
imagery just to the south of the area and spreading northward.

This afternoon...Per current satellite and radar trends and local
high-resolution mesomodel data, early onset to diurnal convection is
imminent along the Treasure coast. A very active afternoon is very
likely to follow, owing to sea/lake breezes, however redevelopment
will become primarily dominated by convective outflows given the
early start. See no reason at all to depart from the current high-
coverage forecast. Temps/clouds winds also look fine, although highs
down across Martin County may be trimmed by a couple degrees owing
to clouds/precip.

&&

.AVIATION...Made some early AMDs to go with earlier precip start
times for SUA-VRB, and may need similar AMDs for MLB-TIX soon.
Otherwise, expect numerous TS today with IFR VSBYs beneath storm
cores and G30-35KT with cells and attendant outflows.

&&

.MARINE...Minimal wind chop out over the Atlantic this morning with
S-SE winds AOB 10KT. Buoy data continues to show an unusually long
(~17s) swell of 2-3FT in place, which will contribute to transport
of water shoreward of the sand bar and a High risk of Rip Currents
in the surf zone today. Otherwise, widespread coverage of showers/
storms will be the main concern for mariners. Plan to tweak wording
to show increase in SE winds as occurring late in the afternoon,
given current observations.

&&

Update...Cristaldi
Aviation/Radar/Impact WX...Weitlich

&&

Monday...
Short range forecast models indicate the tropical wave axis will
continue to move toward the Yucatan peninsula with potential surface
low pressure development across the south central Gulf of Mexico.
Low level flow will be from the SSE near 20 knots in the H9-H8 layer
with deep moisture and PWAT values from 2.0-2.2 inches. Appears
heaviest convection will remain across the eastern Gulf into Monday
afternoon though expect rain chances 40 percent near the east coast
to 50-60 percent across the interior. Locally heavy rain and gusty
winds and lightning will be the main thunderstorm hazards.

Tue-Wed...
Model guidance continues to diverge into mid week with high
uncertainty on the exact track of the tropical disturbance/potential
tropical system across the Gulf this week. The operational GFS
remains the northeast outlier, with the Canadian model a bit further
west and the ECM taking the system toward the western Gulf through
mid week. The closer approach advertised by the GFS would portend
the highest POPs across the interior but still think a solution
farther west in agreement with yesterdays WPC/NHC mid range points
for this system is warranted for now. This will keep rain chances to
50-60 percent across the interior and in the scattered range for
coastal locales into Wed with fairly deep moisture still lingering
over the peninsula with some morning sun aiding in convective
development each afternoon with tropical moisture nearby. The system
should be far enough away to keep two day rainfall totals in check,
but there could still be some locally heavy rainfall in isolated
spots. Highs will average in the upper 80s with lows in the 70s.

Thu-Sun...
Will trend late week forecast closer to yesterdays extended range
WPC guidance and keep generally southeast flow across the area. The
mid level ridge will build into late week and the upcoming weekend
near the area with generally low level southeast winds around the
Atlantic surface ridge. This will keep rain chances lowest along the
immediate coast in the 30-40 percent range with afternoon convective
chances up to 50 percent across the interior. Should see less mid
and upper level cloudiness to start each day with a return to a more
classic sea breeze regime each afternoon focusing convection across
the interior. Highs will reach the upper 80s coastal to around 90 to
the lower 90s for the interior. Lows will be in the 70s.

&&

.AVIATION...Thru 19/12Z.
Sfc Winds: Thru 18/12Z...S/SE 3-5KTS. Btwn 18/12Z-18/15Z...SE 5-
8KTS. Btwn 18/15Z-18/18Z...bcmg E/SE 7-11KTS. Btwn 18/01Z-
18/04Z...bcmg SE 4-7KTS.

Vsbys/WX/Cigs: Thru 18/14Z...E of KVRB-KOBE slgt chc MVFR shras.
Btwn 18/14Z-18/17Z...chc MVFR shras/slgt chc IFR tsras. Btwn 18/17Z-
18/23Z...nmrs MVFR shras/sct IFR tsras/slgt chc sfc wind G35KTS in
LIFR +TSRA. Btwn 18/23Z-19/03Z...sct MVFR shras/isold IFR tsras. Aft
19/03Z...coastal sites slgt chc MVFR shras.

&&

.MARINE...
Today-Tonight...A t-wave over the NW Carib will push NW into the
Yucatan Peninsula and the SE GOMex thru daybreak Mon, nudging the
Bermuda Ridge axis over central FL into the Panhandle. Lcl pgrad
will tighten as the two WX features interact...SE sfc/bndry lyr
winds to freshen from a light to gentle breeze to a gentle to
moderate breeze from midday thru late aftn. Near shore seas AOB 2FT
thru late aftn, building to 3FT by sunset...offshore seas 2-3FT,
building to 3-4FT btwn sunset and midnight. Sct shras/tstorms moving
NW to N.

Monday...SE winds will remain steady at 10-15 knots nrn waters and
up to 15-17 knots across the south. Seas generally 3-4 ft. Scattered
showers and storms.

Tue-Thu...SE/SSE winds to 15 knots into mid week and then decreasing
to around 10 knots by Thu. Seas 3-5 ft. A chance of showers and
storms mainly across the gulf stream waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  73  87  77 /  70  20  40  20
MCO  91  74  88  76 /  70  30  50  20
MLB  88  74  87  80 /  70  20  40  20
VRB  88  72  87  79 /  70  20  40  20
LEE  92  74  88  76 /  70  30  60  20
SFB  91  73  88  76 /  70  30  50  20
ORL  91  73  89  76 /  70  30  50  20
FPR  89  73  87  78 /  70  20  40  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&
Hazardous weather outlook, Jun 18, 10:28 AM EDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1028 AM EDT Sun Jun 18 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-190000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1028 AM EDT Sun Jun 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Increasing moisture will lead to high coverage of showers and
thunderstorms across central Florida today. Showers and storms
initially along the Treasure Coast will lift north to northwest,
with increasing development farther north and inland into the
afternoon, as the east coast sea breeze develops and pushes
inland. Thunderstorm activity will increase in coverage and
intensity by mid to late afternoon over the interior counties, as
sea and lake breezes interact with thunderstorm outflow
boundaries.

Storm motion will be to the north-northwest at 10 to 15 MPH. The
main storm hazards will be frequent cloud-to-ground lightning
strikes, gusty winds up to 40 mph and heavy rainfall.

.FLOOD IMPACT...
Today's thunderstorms will have a more steady northwest motion
than in recent days. However, many areas have received heavy rain
in the past few days, leaving the ground less capable of absorbing
much more. Any additional heavy rain in these areas today will
increase the potential for low lying and poorly drained areas to
flood, as well as for water to pond on roadways.

.RIP CURRENT IMPACT...
A small but persistent and very long period swell will impact the
east Florida coast today, resulting in a high rip current threat
at area beaches. Check with beach control for local conditions
and only swim in the ocean near a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered to numerous showers and thunderstorms will occur this
afternoon, with the activity pushing northwest at 10 to 15 knots.
A few stronger storms will have the potential to produce wind
gusts over 35 knots as well as frequent lightning strikes over
inland lakes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Moist conditions will remain in place through the middle of the
upcoming week. Little, if any, interruption to the pattern of
scattered to numerous afternoon showers and thunderstorms is
expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today. Rainfall observers
are requested to report measured rain amounts of three inches or
greater to the National Weather Service in Melbourne.

Bragaw/Weitlich

In the hours before

Special weather statement, Jun 18, 3:40 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
340 PM EDT SUN JUN 18 2017

FLZ045-046-182045-
Orange FL-Seminole FL-
340 PM EDT SUN JUN 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEMINOLE AND
CENTRAL ORANGE COUNTIES UNTIL 445 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
Avalon Park. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Oviedo, Winter Springs, and Union Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2848 8105 2846 8127 2864 8139 2869 8113
TIME...MOT...LOC 1938Z 169DEG 3KT 2854 8117

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:40 PM EDTSpecial Weather StatementMLBOrange65 min
Jun 18, 4:26 PM EDTSpecial Weather StatementMLBLake34 min
Jun 18, 5:14 PM EDTSpecial Weather StatementMLBOkeechobee31 min
Jun 18, 5:46 PM EDTAreal Flood AdvisoryMLBOkeechobee59 min

Nearby

Areal Flood Advisories in Florida, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.